Alert archive / Ohio / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 5, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jan 8, 2019, 3:27 PM EST for Portage County, Summit County, Ohio. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2019, 3:27 PM EST (20:27 UTC)
- Expired
- Jan 8, 2019, 3:46 PM EST
- In force
- 19 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Portage County, OH, Summit County, OH
The radar
The Cleveland radar (KCLE), 50 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724
WUUS51 KCLE 082027
SVRCLE
OHC133-153-082115-
/O.NEW.KCLE.SV.W.0005.190108T2027Z-190108T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
327 PM EST TUE JAN 8 2019
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southwestern Portage County in northeastern Ohio...
Southern Summit County in northeastern Ohio...
* Until 415 PM EST.
* At 326 PM EST, a severe thunderstorm was located over Barberton, or
near Akron, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Akron, Ravenna, Cuyahoga Falls, Kent, Barberton, Green, Tallmadge,
Mogadore, Stow, Norton, Brimfield, Fairlawn, Randolph, Munroe
Falls, Lakemore, Silver Lake, Brady Lake, Portage Lakes, Pigeon
Creek and Montrose-Ghent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4099 8165 4099 8169 4115 8169 4120 8124
4099 8124 4099 8142 4098 8165
TIME...MOT...LOC 2026Z 264DEG 41KT 4104 8160
HAIL...1.00IN
WIND...60MPH
$$
Jamison2 follow-up statements
458
WWUS51 KCLE 082042
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
342 PM EST TUE JAN 8 2019
OHC133-153-082115-
/O.CON.KCLE.SV.W.0005.000000T0000Z-190108T2115Z/
Portage OH-Summit OH-
342 PM EST TUE JAN 8 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EST
FOR SOUTHWESTERN PORTAGE AND EAST CENTRAL SUMMIT COUNTIES...
At 342 PM EST, a severe thunderstorm was located over Tallmadge, or
near Akron, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Akron, Ravenna, Cuyahoga Falls, Kent, Tallmadge, Mogadore, Stow,
Brimfield, Randolph, Munroe Falls, Silver Lake and Brady Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4107 8149 4116 8153 4120 8124 4099 8124
4104 8142
TIME...MOT...LOC 2042Z 238DEG 34KT 4111 8142
HAIL...1.00IN
WIND...60MPH
$$
Jamison518
WWUS51 KCLE 082046
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
346 PM EST TUE JAN 8 2019
OHC133-153-082056-
/O.CAN.KCLE.SV.W.0005.000000T0000Z-190108T2115Z/
Portage OH-Summit OH-
346 PM EST TUE JAN 8 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PORTAGE AND EAST
CENTRAL SUMMIT COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4107 8149 4116 8153 4120 8124 4099 8124
4104 8142
TIME...MOT...LOC 2044Z 264DEG 41KT 4112 8135
$$
JamisonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 1:44 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Jan 8, 1:44 PM EST, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 144 PM EST Tue Jan 8 2019 .SYNOPSIS... Low pressure will move through the lower Great Lakes today. A warm front will move north into the area early today ahead of the low. A cold front will quickly follow late morning into the afternoon. Another cold front will drop across the area tonight. Wednesday the low will deepen as it moves through New england leaving a trough of low pressure west across the central Great Lakes. High pressure will build into the area from the west Thursday and Friday. && .NEAR TERM /THROUGH WEDNESDAY/... Still monitoring the potential for severe weather this afternoon with scattered thunderstorms starting to develop in Northwest Ohio. Looks like the best upper level support will be focused across northern Ohio as the upper trough pivots eastward this afternoon. Steepening low level lapse rates with a strong wind field aloft suggest damaging winds will be the primary threat through 8 PM. Original...For today, weak low pressure will move east into the lower lakes. A warm front will lift north into the area followed quickly bay a cold front. By mid morning this triple point should be half way across the region with increasing moisture assent focused across the central and eastern half of the area. Expect precip to be expanding through the morning with highest pops east. Forecast soundings actually show weak cape and will need to put in a small chance of thunder. Tonight a second cold front goes through. Winds increase this evening and the first half of the night to 20 to 25 knots or so with gusts to 30 to 35 knots. Right now, just below advisory criteria. Main concern would be at least initially along the lakeshore where winds would be highest. For now, no headlines and will allow for another model run. For tonight, rain should be ongoing across far northeast OH and nwrn PA. Could be a few leftover showers west half at 00Z which will be mixing with/changing to snow. Models show colder air moving in through the evening east and expect a transition to snow in nwrn PA 03-04Z time frame. Guidance surface temps still well above freezing at 06Z but after 06Z expect snow to eventually begin to accumulate especially in higher terrain of nern OH and nwrn PA. Will have roughly 2 to as much as 4 inches in inland nwrn pa by Wednesday morning. Wednesday looks interesting as snow across the snowbelt should be ongoing in northwest flow and 850mb temps -14C. Instability to the lake is still conditional however model sounding show favored dendrite growth and synoptic moisture to help things along. Will have categorical pops and 4 inches or so for the day. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Lake effect snow will be ongoing in the snow belt region of NW PA and NE Ohio on Wednesday night into Thursday. Parameters don't look quite as good as they did with yesterday's model runs with the inversion over the lake at a marginal 5-6 kft and the short NW fetch. However, the DGZ will still be fully saturated and the NW flow will favor upslope areas so will have some light to moderate accumulations across the snow belt. The biggest piece of uncertainty for Wednesday night into Thursday will be what sort of Lake Huron connection develops and moves into the Lake Erie snow belt region. A 300 to 310 layer average fetch typically will get into NW PA, but some of the thermodynamics aren't great with just some conditional instability and a marginal inversion height, so NW PA may only get some extra snow with the added moisture from Lake Huron. However, even the slightest of improvements in the profile could allow for more than just a little extra snow, so something to bear watching. Elsewhere, arctic high pressure will be building into the region and western, non-snow belt areas will be dry throughout the period. As the high creeps in on Thursday, dry, continental air will move into the region and erode the lake effect from west to east, with only some residual lake effect snow showers expected in NW PA by Friday. For the first time in a long time, temperatures will be below normal for the period with highs in the upper 20s to near 30 and lows in the teens and low 20s, colder where the snowpack develops. && .LONG TERM /SATURDAY THROUGH MONDAY/... Arctic high pressure over the region will quickly depart for the weekend as a new low pressure system enters from the southwest. The shortwave trough supporting this low drops south of the area so the low may only skirt by the forecast area to the southeast on Saturday into Sunday. Will just leave generic 30-40 percent pops for Saturday and Saturday night with the passing low with some residual rain plausible on Sunday morning. For Sunday and Monday, an upper ridge builds into the region and high pressure returns, allow for a dry start to the beginning of next week. Temperatures through the period appear to rebound to normal or even back above normal as the surface low on Saturday ushers in some warmer air. && .AVIATION /18Z Tuesday THROUGH Sunday/... A second round of convection with thunderstorms is possible this afternoon into early evening. The best chance for storms will be from CLE east including CAK, YNG, and ERI. Some storms could produce 45kt wind gusts. A potent cold front will sweep through the area this afternoon/early evening with a wind shift to 270-290 deg with gusts around 30kt post frontal, stronger at ERI. The precip will transition from rain to snow around 01Z mainly impacting ERI. Snow showers will become more numerous throughout the night as colder air sweeps into the region. Low level NW flow will target the typical snowbelt regions for the most persistent and heaviest snowfall as this colder air activates the lakes. Winds will become NW and gradually decrease to 15 to 25 kts later Wednesday. OUTLOOK...Non-VFR possible Wednesday through Thursday especially across NE OH/NW PA in snow showers. && .MARINE... An active week continues on Lake Erie. Improving conditions on the lake will allow for the current small craft advisory to be canceled before 7 AM. This brief reprieve in strong winds this morning and afternoon will allow for a short period without a small craft advisory. A cold front will move across the lake tonight and winds will increase ahead of and immediately behind the frontal passage with sustained westerly winds up to 30 knots possible. Winds will relax a bit to 20 to 25 knots and shift to the northwest for Wednesday and this flow will persist through at least Thursday night. Waves will also be on the increase and waves 5 to 9 feet or greater can be expected off northeast Ohio, NW PA, and western NY. With all of this in mind, have issued a small craft advisory through Wednesday night, but this will need to be extended in time with the nearshore forecast. Arctic high pressure will build into the Great Lakes region on Thursday and settle over the eastern Great Lakes on Friday, finally allowing for rough conditions to subside on the lake. Low pressure over the southern United States will move northeast towards the Ohio Valley for Saturday, but at this point, will probably stay far enough away from the lake to have too much impact. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...Small Craft Advisory until 7 AM EST Thursday for LEZ142>149. && SYNOPSIS...TK NEAR TERM...KEC/TK SHORT TERM...Sefcovic LONG TERM...Sefcovic AVIATION...Jamison MARINE...Sefcovic
Hazardous weather outlook, Jan 8, 5:56 AM EST, 9 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 556 AM EST Tue Jan 8 2019 OHZ003-006>008-017-018-027-028-036-037-091100- Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-Crawford-Marion- Morrow- 556 AM EST Tue Jan 8 2019 This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Today and tonight. West winds could gust to 35 to 40 MPH late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ009>014-019>023-029>033-038-047-089-091100- Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina- Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes- Knox-Ashtabula Lakeshore- 556 AM EST Tue Jan 8 2019 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and tonight. A few thunderstorms could develop this afternoon as mild, unstable air moves north into the area. There is a chance that a few storms could approach severe limits with gusty winds the most likely threat. In addition, west winds could gust to 35 to 40 MPH this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ001>003-091100- Northern Erie-Southern Erie-Crawford- 556 AM EST Tue Jan 8 2019 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Today and tonight. West winds could gust to 35 to 40 MPH this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Accumulating snow is expected Wednesday into Thursday and may be enough to require an advisory or warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-091100- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 556 AM EST Tue Jan 8 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Winds will briefly approach Gale Force this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 8, 3:12 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
312 PM EST TUE JAN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL BELLEVUE 41.28N 82.84W
01/08/2019 E0.25 INCH SANDUSKY OH PUBLIC
&&Local storm report, Jan 8, 3:14 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
314 PM EST TUE JAN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 2 SW BERLIN HEIGHTS 41.30N 82.52W
01/08/2019 E0.25 INCH ERIE OH PUBLIC
&&Local storm report, Jan 8, 3:16 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
316 PM EST TUE JAN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 1 SE SANDUSKY 41.45N 82.71W
01/08/2019 E0.25 INCH ERIE OH PUBLIC
&&Local storm report, Jan 8, 3:20 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
320 PM EST TUE JAN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL MILAN 41.30N 82.61W
01/08/2019 E0.25 INCH ERIE OH PUBLIC
&&Local storm report, Jan 8, 3:23 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
323 PM EST TUE JAN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL ELYRIA 41.37N 82.08W
01/08/2019 E1.00 INCH LORAIN OH EMERGENCY MNGR
&&
PSLocal storm report, Jan 8, 3:27 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
327 PM EST TUE JAN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 2 NNE BARBERTON 41.03N 81.60W
01/08/2019 E0.70 INCH SUMMIT OH STORM CHASER
&&
PSThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 3:50 AM EST | Small Craft Advisory | CLE | 66 hr | |
| Jan 8, 7:19 AM EST | Special Weather Statement | CLE | Crawford, Seneca, Wyandot | 41 min |
| Jan 8, 7:57 AM EST | Special Weather Statement | CLE | Huron | 63 min |
| Jan 8, 8:21 AM EST | Severe Thunderstorm Warning | CLE | Lorain, Medina | 39 min |
| Jan 8, 8:53 AM EST | Special Weather Statement | CLE | Cuyahoga | 52 min |
| Jan 8, 9:50 AM EST | Special Weather Statement | CLE | Geauga, Trumbull | 25 min |
| Jan 8, 10:16 AM EST | Special Weather Statement | CLE | Trumbull | 29 min |
| Jan 8, 10:43 AM EST | Severe Thunderstorm Warning | CLE | Trumbull | 17 min |
| Jan 8, 2:05 PM EST | Special Weather Statement | CLE | Crawford, Erie, Hancock, Huron, Lucas, Marion and 5 more | 40 min |
| Jan 8, 2:46 PM EST | Special Weather Statement | CLE | Ashland, Crawford, Cuyahoga, Erie, Holmes, Huron and 8 more | 74 min |
| Jan 8, 2:48 PM EST | Severe Thunderstorm Warning | CLE | Erie, Huron, Sandusky, Seneca | 30 min |
| Jan 8, 3:22 PM EST | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain, Medina | 38 min |
| Jan 8, 3:34 PM EST | Winter Storm Warning | CLE | Geauga | 51 hr |
| Jan 8, 3:34 PM EST | Winter Weather Advisory | CLE | Ashtabula, Cuyahoga, Geauga, Lorain, Medina, Portage and 2 more | 51 hr |
| Jan 8, 3:37 PM EST | Severe Thunderstorm Warning | CLE | Geauga, Lake | 38 min |
| Jan 8, 3:39 PM EST | Severe Thunderstorm Warning | CLE | Portage, Trumbull | 51 min |
| Jan 8, 3:44 PM EST | Severe Thunderstorm Warning | CLE | Cuyahoga, Medina, Summit | 43 min |
| Jan 8, 5:10 PM EST | Special Weather Statement | CLE | Cuyahoga, Erie, Huron, Lorain | 50 min |
| Jan 8, 6:01 PM EST | Special Weather Statement | CLE | Ashtabula, Cuyahoga, Geauga, Lake, Medina, Portage and 2 more | 44 min |
| Jan 8, 6:57 PM EST | Special Weather Statement | CLE | Ashtabula, Geauga, Mahoning, Portage, Trumbull | 63 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.